I have duck lips after having juvederm injected a week ago. How can this be resolved? (Photo)

I had juvederm injected 1 week ago and my upper lip is looking puffy and unnatural. Is this due to improper techniques or too much filler? How can this be resolved? And do I pay this same injector to fix or find someone new?

Doctor Answers 9

Duck lips

 Duck lips are typically the result of four errors in lip injections.  Injections near the corners of the mouth, the wet part of the lip, the white part (or skin) above or below the lips, and over-filling are the reasons for duck lips.  In addition, the lower lip should be larger than the upper lip by at least one third.   One of the things that I have learned over 20 years of performing lip augmentation is that "less is more."   Experienced injectors know this.   My first question would be was this a doctor, or an allied caregiver?  Always insist on a doctor to perform your injections.  Doctors can always inject more,  as it is  much easier to inject more than to remove the filler.  Unfortunately, to correct the issue, hyaluronidase injections would be necessary.  Injecting the hyaluronidase will typically dissolve all of the Filler. You will then have to start over. 


Virginia Beach Oral & Maxillofacial Surgeon
5.0 out of 5 stars 1 review

Unhappy with lip Juvederm at 2 weeks

Thank you for your question about your Juvederm lip injections.

  • Your profile suggests that you have too much Juvederm injected -
  • There appears to be filler going all along the lip and half-way up the white lip - which is where excess Juvederm often goes.
  • The balance between the upper and lower lip is off - unless you wanted to have an upper lip that was fuller than the lower lip (in normal lips, the lower lip is fuller.)
  • you have waited two weeks so it is reasonable to have some Hyaluronidase dissolved.
  • If your treating physician was a plastic surgeon or dermatologist - it is reasonable to ask her/him to correct this.
  • If not, you might see one this time - 
  • Depending on the policy of the office that treated you, you might be charged.
  • If you see a new physician, you will be charged  - and probably significantly more.


Always consult a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes

Duck lips

Thank you for your question.  It appears to me that filler was placed laterally in the lips as this is the most common cause of the"duck lip" appearance.  I would return to your physician to have the lateral injections dissolved with hyaluronidase.  If you are unhappy at that time find a new Board Certified Dermatologist to evaluate and manage you.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Juvederm

Thank you for your question in regards to Juvederm.
Swelling and bruising can last up to two weeks after filler injections, especially in the lips. If you are still swollen and are not happy with your results, follow up with your injector to discuss your concerns. Hyaluronidase can be injected to dissolve the filler if you do not like the appearance of your lips. To be sure what is best for you, see two or more board-certified providers in your area for a complete evaluation to make sure you are a good candidate and that it is safe for you to have treatment.
I hope this helps.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 151 reviews

Too much

It looks as if you've had too much juvderm injected. I would return to your surgeon for hyaluronidase to dissolve the excess. If you don't feel comfortable with your original injector then you may want to search out another surgeon. Best, Dr. Nazarian

Sheila S. Nazarian, MD
Beverly Hills Plastic Surgeon
4.9 out of 5 stars 52 reviews

Juvederm and Lip Injections

I would wait a full two weeks to see the effects of the lip injections before you return to have anything else done.  There may still be some swelling form the Juvederm.  If you are still unhappy I would return to your treating physician to have some of the product dissolved.  Best, Dr. Green

Some patients have temporary mild swelling after filler

Thanks for your inquiry. Some patients will experience mild swelling for up to 7 to 10 days, which is considered absolutely normal. If within a few days you are still not pleased with the results, you may wish to follow up with the injector. To get the best results, it is important to choose an experienced, qualified injector who is current with the latest techniques.

Hyaluronidaise can be used to quickly melt the injectable filler and return to their pre-injection appearance within an hour, but the use of this is very rare and usually stems from a patient needing to correct what an inexperienced injector has done.

Cory Torgerson, MD, PhD, FRCSC
Toronto Facial Plastic Surgeon
4.8 out of 5 stars 114 reviews

Duck lips from fillers

Did you see a core aesthetic physician (dermatologist or plastic surgeon) for the procedure? If so, I would recommend you see your injecting physician for followup. How many syringes did you have? Depending on what filler was used, it can be possibly dissolved. 

Omar Ibrahimi, MD, PhD
Stamford Dermatologic Surgeon
4.8 out of 5 stars 25 reviews

Juvederm in lips

Yes, I agree that the upper lip looks a bit unnatural at this point.  It could, however, be temporary due to inflammation that can occur (through no one's fault) after the filler is injected.  I would wait two more weeks, and if it doesn't settle down by then, ask to have some of the filler dissolved.  The decision to stay with the same injector would be based of your relationship with him or her, and how they respond to your concerns.

Best regards,
Dr. Harkaway

Karen S. Harkaway, MD
Moorestown Dermatologic Surgeon
4.2 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.